Nevada, 2003High Wind in Nevada, December 14, 2003
December 14, 2003 · NWS REV · 1 event in 1 county or zone
1 high wind, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before the first event at Dec 14, 2:30 AM PST, 1 hour 15 minutes earlier.
Area forecast discussion, Dec 14, 2:30 AM PST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
230 AM PST SUN DEC 14 2003
.SHORT TERM...
VIGOROUS COLD FRONT MOVING INTO CENTRAL CALIFORNIA HAS PRODUCED ONE
INCH PER HOUR RAINFALL RATES THERE. FRONT WILL MOVE INTO THE RENO
AREA AROUND 8 AM...THEN RAPIDLY INTO THE CENTRAL SIERRA AND CENTRAL
NEVADA BY NOON...AND FINALLY INTO EASTERN NEVADA BY 4 PM OR SO.
STRONG H7-H3 CONVERGENCE/DIVERGENCE COUPLET WILL ACCOMPANY THE FRONT
SO EXPECT IT TO HOLD TOGETHER WELL. 06Z WSETA APPEARS TO HAVE A
BETTER HANDLE THAN THE 00Z MODELS ON THE STRENGTH OF THIS SYSTEM.
THERE WAS A 19MB SURFACE GRADIENT BETWEEN MFR AND TPH BEFORE IT
MOVED THROUGH OREGON.
WILL LEAVE HIGH WIND WARNINGS UP THRU 8 AM FOR THE VALLEYS TO THE
LEE OF THE SIERRA AS UPPER LEVEL FORCING SHOULD RESULT IN
BRIEF...VERY STRONG DOWNSLOPE WINDS AHEAD OF FRONT. SNOWFALL MOVING
THROUGH WITH FRONT COULD PRODUCE 3 INCH PER HOUR SNOWFALLS IN THE
SIERRA (OR MORE) WITH BLIZZARD CONDITIONS AT TIMES GIVEN THE STRONG
WINDS. LATEST QPFS SUGGEST THAT ALTHOUGH SYSTEM IS MOVING VERY
QUICKLY...IT WILL DUMP UP TO 2 FEET OF SNOW OVER THE SIERRA CREST BY
NOON TODAY. THE RENO AREA IS LIKELY TO GET 3 TO 5 INCHES ABOVE 5000
FEET SO WILL ISSUE A SNOW ADVISORY THIS MORNING...ALSO FOR NORTHERN
WASHOE COUNTY.
DYNAMICS TAKE AIM AT MONO COUNTY LATER THIS MORNING AND HIGH WINDS
AND HEAVY SNOW SHIFTS SOUTH AND EAST. THE HIGH WIND WARNING WILL
REMAIN UP THERE UNTIL 4 PM. WIND ADVISORIES ARE IN EFFECT FOR THE
BASIN AND RANGE AND MINERAL COUNTY UNTIL 4 PM AS WELL. HIGH PRESSURE
ALOFT AND AT THE SURFACE BUILDS IN BEGINNING TONIGHT. GUSTY
NORTHWEST WINDS BEHIND THE FRONT WILL TAPER OFF THIS EVENING WITH
ISOLATED SNOW FLURRIES. ALL PRECIPITATION SHOULD END OVERNIGHT AND
SKIES WILL CLEAR OUT...WITH AREAS OF PATCHY FOG. MONDAY AND TUESDAY
WILL BE MOSTLY CLEAR WITH BELOW NORMAL TEMPERATURES UNDER STRONG
SURFACE INVERSIONS. SG
.LONG TERM...WEDNESDAY THROUGH SATURDAY...
MODELS AGREE THAT AN UPPER RIDGE WILL STILL BE OVER THE WRN STATES
WEDNESDAY. BEYOND WEDNESDAY...THE GFS SHOWS A LITTLE LOWER HEIGHTS
OFF THE WEST COAST BUT REMAINS PROGRESSIVE...BRINGING A SHORT WAVE
TROUGH TO NRN CA THURSDAY. THE NOGAPS AND UKMET REMAIN SLOWER WITH
THE RIDGE PERSISTING. THE CMC NOW INDICATES MORE ENSEMBLE MEMBERS
WITH A TROUGH OR LOW AMPLITUDE FLOW INTO THE WEST BY FRIDAY...CLOSER
TO THE GFS. WE ACCEPT A LITTLE SLOWER GFS AND REMOVE PRECIPITATION
WEDNESDAY NIGHT...FOLLOWED BY PRECIP TO NE CA AND FAR NW NV THURSDAY
AS A SHORT WAVE MOVES INLAND FRIDAY AND CONTINUES EAST SATURDAY.
THE AIRMASS IS INITIALLY MILD THEN COOLING WITH A COLD FRONT FRIDAY
AND REMAINING COOL SATURDAY. OSTERMAN.
&&
.REV WATCHES/WARNINGS/ADVISORIES...
NV...HIGH WIND WARNING NVZ002-003...NVZ005...UNTIL 8 AM.
...WIND ADVISORY NV001-NVZ004...UNTIL 4 PM.
...WINTER STORM WARNING NV002...UNTIL NOON.
...SNOW ADVISORY ABOVE 5000 FEET NVZ003-005 6 AM UNTIL NOON.
CA...HIGH WIND WARNING CAZ070-072 UNTIL 8 AM.
...HIGH WIND WARNING CAZ073 UNTIL 4 PM.
...WINTER STORM WARNING CAZ071...UNTIL NOON.
...WINTER STORM WARNING...CAZ072...UNTIL NOON.
...WINTER STORM WARNING ABOVE 6000 FT...CAZ073...UNTIL 4 PM.
...SNOW ADVISORY ABOVE 5000 FEET CAZ070...UNTIL NOON.
&&
Hazardous weather outlook, Dec 13, 2:35 PM PST, 13 hours 10 minutes before
CAZ070>073-NVZ001>005-141500-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RENO NV
235 PM PST SAT DEC 13 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN NEVADA...THE EASTERN
SIERRA...AND NORTHEASTERN CALIFORNIA.
.DAY ONE...TODAY
A STRONG PACIFIC STORM SYSTEM WILL APPROACH THE WEST COAST TODAY
AND MOVE ACROSS THE REGION TONIGHT AND SUNDAY. THERE IS THE
POTENTIAL FOR STRONG WINDS AS THIS SYSTEM APPROACHES. HEAVY SNOWFALL
IS ALSO POSSIBLE IN THE SIERRA AND MOUNTAINS OF NORTHEAST
CALIFORNIA. WINTER STORM WARNINGS WILL BE IN EFFECT FROM THIS EVENING
THROUGH SUNDAY AFTERNOON...HIGH WIND WARNINGS WILL ALSO BE IN EFFECT THIS
EVENING THROUGH SUNDAY...ADDITIONAL INFORMATION CAN BE FOUND IN WEATHER
MESSAGES ISSUED BY THE NATIONAL WEATHER SERVICE IN RENO INCLUDING /WWUS45
KREV WSWREV/ AND /WWUS75 KREV NPWREV/.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THE PACIFIC STORM WILL LINGER INTO SUNDAY AND EXIT THE AREA LATE
SUNDAY NIGHT. ADDITIONAL INFORMATION CAN BE FOUND IN WEATHER MESSAGES
ISSUED BY THE NATIONAL WEATHER SERVICE IN RENO INCLUDING /WWUS45
KREV WSWREV/ AND /WWUS75 KREV NPWREV/.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
High Wind, S Washoe T X Se & X Sw/Storey/E Carson City/C&e Douglas/Nw Lyon
- When
- December 14, 3:45 AM PST
- Where
- S Washoe T X Se & X Sw/Storey/E Carson City/C&e Douglas/Nw Lyon forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 39.511, -119.499 (the zone’s center; the record gives no point)
Wind gust of 52 knots (60 mph) 3 miles W Dayton.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Virginia, December 14, 20031 death · 4 events
- Heavy Snow in New York, December 14 to 15, 2003$510,000 · 17 events
- Heavy Snow in New York, December 14, 2003$190,000 · 13 events
- Heavy Snow in Pennsylvania, December 14 to 15, 2003$80,000 · 4 events
- Winter Storm in New York, December 14 to 15, 2003$60,000 · 4 events
- Winter Storm in New York, December 14 to 15, 200327 events
- Winter Storm in New York, December 14 to 15, 2003$30,000 · 2 events
- Winter Storm in Vermont, December 14 to 15, 2003$30,000 · 1 event
- Heavy Snow in Maine, December 14 to 15, 200317 events
- Winter Storm in Virginia, December 14, 200316 events
- Heavy Snow in Pennsylvania, December 14 to 15, 200316 events
- Heavy Snow in Pennsylvania, December 14, 200312 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5328127.